View Full Version : Male hair loss began at age 61

Bob Ritchie
08-29-2009, 07:26 PM

I am a 62 year old male having enjoyed a lifetime of thick, thick hair. About 2 years ago I suddenly experience hair loss for the first time in my life. Noticed when combing my hair. It stopped after a couple of months.

A few weeks ago...it started up again. My hair is becoming thinner in the front, middle and around the crown. I am suprised to have this starting at a such and advanced age, having always considered that normal male pattern baldness would have begun much earlier in life. It looks for all the world like male pattern baldnes. I still have tons of hair but it is getting much thinner on top.

I am in excellent health, retired and have no unusual stress in my life. I have been taking allopurinal for gout for 30 years with no previous side effects. One year ago I began using eye drops for mild occular hypertension.

Is this unusual....to have it start at my age. What have other guys my age experienced.



Paul Straub, MD
08-31-2009, 12:07 PM
It is not unusual for male pattern balding to begin later in life. You should be happy that you have kept your hair so long. Almost all males' hair thins later in life. (You are not yet in this category). The question now is what is the best thing for you to do? If this has not seriously affected your appearance I advise that you begin Propecia and/or minoxidil immediately. It is not true that these products are not as effective on older patients. What is true is they are effective on beginning balding.

Of course, you can correct the hair loss with a well done follicular unit transplant. Properly done no person will ever suspect that you had surgery.

None of your medications caused hairloss or are contraindications for this surgery.

Paul Straub, MD, FACS

Bob Ritchie
08-31-2009, 07:27 PM
Thank you Doctor,

So nice of you to offer professional advise. My appearance is unchanged for the moment. Just thinner on top and in the back. I wear my hair rather long. I've read a lot about Propecia and am tempted to try it. However having read about many negative side effects makes me afraid of it. Just hoping the loss will be gradual and I will adjust to it. Still care about my appearance but glad the "girl chasing" and professional years are behind me.

Best Wishes with your practice.

Bob Ritchie

Dr. Glenn Charles
09-02-2009, 02:51 PM
I agree with everything Dr. Straub in his response to your original question. There is one other thing you may want to think about. Most men over the age of 45-50 start to develop enlargement of the prostate gland. This condition would not be recognized by the patient unless it got a point where they developed symptoms.
You should have been getting a prostate check as part of your normal yearly physical examination. There is also a blood test that is performed called PSA, which the doctor uses to monitor the patients prostate situation. Using Propecia or Finasteride 1 mg daily may have a dual benefit. It could slow down the hair loss associated with male pattern baldness and help to keep your prostate gland at an appropriate size. You can ask your doctor to give you more information.

John P. Cole, MD
09-02-2009, 09:10 PM
My personal opinion is that you need to determine if you hair loss is due to some cause other than male pattern baldness such as androgenic alopecia. Your loss may be normal, but loss late in life may be due to something other than AGA. Have it check out. It could be your thyroid. High or low thyroid function could cause hair loss. AGA usually shows it's ugly head much earlier in life. Of course it could be AGA, but there are so many other causes.

Best to you.